Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 31, 2021Sedgwick County, Kansas

NWS Wichita, KS issued this special weather statement at May 31, 2021, 10:12 AM CDT for Sedgwick County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2021, 10:12 AM CDT (15:12 UTC)
Expired
May 31, 2021, 11:00 AM CDT
In force
48 min
Issued by
NWS Wichita, KS

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 18 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS83 KICT 311512
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1012 AM CDT Mon May 31 2021
 
KSZ083-311600-
Sedgwick KS-
1012 AM CDT Mon May 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Sedgwick County in south central Kansas...

* Until 1100 AM CDT.

* At 1009 AM CDT...National Weather Service Doppler radar was 
  tracking showers with locally heavy rainfall along a line 
  extending from near Valley Center to near Haysville...and moving 
  north-northeast at 15 mph.

  These showers were producing rainfall rates over 2 inches per hour 
  and will produce localized street flooding and ponding of water on 
  roadways.

* Locations impacted include...
  Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire,
  Downtown Wichita, Kechi, Eastborough, East Wichita, Northeast
  Wichita, Mcconnell Air Force Base, South Wichita, Oaklawn and
  Jabara Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall rates are occurring with these showers, and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3791 9717 3754 9725 3753 9744 3791 9740
TIME...MOT...LOC 1510Z 201DEG 15KT 3786 9734 3754 9738 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 31, 6:59 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 31, 6:59 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
659 AM CDT Mon May 31 2021

.SHORT TERM...(Today through Wednesday night)
Issued at 248 AM CDT Mon May 31 2021

BOTTOM LINE UP FRONT: Wet and cool conditions are expected over the
next couple of days, with at least some minor areal and river
flooding possible. Gradually warmer, and drier, conditions are
expected to close out the work week. Thunderstorms may return to
the area over the weekend. Overall, the risk of severe weather
looks very low over the next 7 days.

DISCUSSION

Over the next 24-36 hours, a convectively-induced MCV will track
slowly east along the KS/OK border. North of the MCV's track, a very
moist, and confluent, low-mid level flow will combine with weak
instability, a fairly deep layer of WAA, and the entrance region of
an upper jet streak, producing an area of appreciable rainfall
across the area. Ensemble guidance have been very consistent with
a 1-3" rainfall in this area and this still appears plausible
given the above-mentioned sources of lift. That said, deep
convection to our south may retard the northward flux of the
deepest/higher quality moisture, which may ultimately limit QPF
some, putting a widespread 0.50-2" more likely for our area.

The question, then, is will this be enough to lead to flooding
issues. At minimum, there will be within-bank rises along creeks and
streams, and ensemble river forecast data suggest multiple river
points reaching at least "Action" stage. Based on that guidance,
it looks like 2-4" of rain would be needed to start putting more
rivers into flood. Similarly, 3- and 6-hr flash flood guidance are
in the 2-4" range. It appears plausible to at least get into the
lower-end of these values, but confidence in 3"+ amounts is much
lower. Despite the enhanced lift forecast, the better instability
looks to stay just to our south, and is where some of the higher
convectively-driven worst-case/max amounts will likely be
focused. HREF max QPF fields hit OK harder and this seems
reasonable given the above-mentioned factors.

With all this in mind, it appears that some minor flooding will
likely occur across parts of the area, especially where rainfall
amounts have been the highest over the past week, and where soil
moisture is higher. The main hesitation for a Flood Watch is the
weaker instability. If higher instability were to be realized, or
were more likely, I believe the flood threat would be much
higher. But, because the higher instability, and deeper
convection, looks to be focused to our south, the threat of
widespread flooding appears more marginal, locally. We'll plan to
hold off on a Flood Watch for now, but closely monitor trends
through the day.

In the wake of the MCV and upper jet, a moist and weakly unstable NW
flow looks to setup through the middle of the week. Cooler than
normal temps aloft plus some breaks in the clouds should help to
steepen the low-level lapse rates each afternoon (TUE/WED). With
convective temps in the low-70s, it probably won't take much heating
to bubble up isolated to scattered, diurnally-driven,
showers/storms. This may especially be the case on Wednesday thanks
to the potential for more breaks in the clouds, and the possibility
of a weak low-level boundary swinging through with some modest
low-level convergence. Flow aloft looks very weak, but modest
instability could support some small hail with any sustained
updraft.

Anomalously cool afternoon temperatures are expected through the
period thanks to the likelihood of mostly cloudy skies, showers, and
an E/NE flow.

Martin

.LONG TERM...(Thursday through Sunday)
Issued at 248 AM CDT Mon May 31 2021

The mid to late-week period should feature a slow-moving upper low
gradually shifting east into the Mid-MS Valley region, with weak
ridging attempting to build into the Central Plains. South of the
ridge, a weak, cutoff upper low may be drifting around the Southern
Plains, possibly lifting slowly north towards the Central Plains by
the weekend. In the low-levels, an increasing, and persistent,
southerly flow should lead to warmer and more humid conditions with
time.

Lingering low-level moisture beneath NW flow aloft may continue to
support some scattered, diurnally-driven showers/storms Thursday,
but it appears the risk will be lower compared to TUE/WED. Friday
looks drier due to a lack of appreciable forcing. Then, by the
weekend, the risk of scattered thunderstorms may increase some if
the Texas upper low does, indeed, drift north into the Central
Plains. If that feature stays to our south, then the risk of
thunderstorms would probably be lower over the weekend. Even if
storms develop over the weekend, the threat of severe weather looks
very low due to weak flow aloft and only modest instability.

Martin

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 659 AM CDT Mon May 31 2021

Widespread precipitation will persist across the area today.
Ceilings should be either IFR or low MVFR throughout the day, with
widespread IFR anticipated tonight. Instability is marginal so
opted to not included VCTS at any sites, although a rogue storm
is possible. -Howerton

&&

.HYDROLOGY...
Issued at 248 AM CDT Mon May 31 2021

A widespread 0.50"-2" of rain is expected across much of the area
over the next 36 hours, with a few locations possibly exceeding
2" of rain. Despite moist soils, flash flood guidance is in the
2-4" range, which makes this a more marginal setup for widespread
hydro issues. For now, the plan is to hold off on a Flood
Watch, and continue to message the potential for within-bank
rises on creeks and rivers (including a few reaching flood stage),
and minor flooding of urban and flood-prone, low-lying areas.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  56  68  54 /  90  60  30  10
Hutchinson      63  54  67  52 /  90  70  30  10
Newton          62  55  67  52 /  90  60  30  10
ElDorado        63  55  67  53 /  90  60  30  10
Winfield-KWLD   64  57  69  54 / 100  60  50  10
Russell         60  53  67  51 /  80  30  30  10
Great Bend      60  54  66  51 /  90  30  40  10
Salina          62  56  68  52 /  80  60  30  10
McPherson       62  55  67  51 /  90  70  30  10
Coffeyville     69  58  70  56 /  60  90  50  20
Chanute         67  57  67  56 /  50  70  30  20
Iola            67  57  67  55 /  50  70  30  20
Parsons-KPPF    68  58  69  56 /  50  80  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...PJH
HYDROLOGY...RM
Hazardous weather outlook, May 31, 3:29 AM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
329 AM CDT Mon May 31 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
329 AM CDT Mon May 31 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widespread rain and scattered thunderstorms will occur through
Tuesday morning. Severe weather is not expected, but heavy rain will
lead to modest rises on creeks and streams, along with the potential
for minor flooding of low-lying, flood prone areas. Please see the
latest river flood statements for additional information specific to
your area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms will be possible Tuesday and
Wednesday. Severe weather is not expected, but the strongest
thunderstorms could produce small hail up to dime size, especially
on Wednesday.

The risk of thunderstorms may return to the area over the weekend,
but the threat of severe weather looks very low.

A continued risk of within bank rises and minor river flooding is
possible through at least the middle of the week. Please see the
latest river flood statements for additional information specific to
your area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

In the hours before

Local storm report, May 31, 8:24 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 AM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     HEAVY RAIN       3 ESE BENTLEY           37.87N 97.47W
05/31/2021  M2.21 INCH       SEDGWICK           KS   COCORAHS

            24 HOUR TOTAL THROUGH 7AM.

&&

ADK
Local storm report, May 31, 8:28 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
828 AM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 WNW COLWICH           37.79N 97.57W
05/31/2021  M2.10 INCH       SEDGWICK           KS   COCORAHS

            24 HOUR TOTAL THROUGH 8AM.

&&

ADK
Local storm report, May 31, 8:37 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 AM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 S VALLEY CENTER       37.80N 97.38W
05/31/2021  M2.07 INCH       SEDGWICK           KS   COCORAHS

            24 HOUR TOTAL THROUGH 7AM.

&&

ADK
Local storm report, May 31, 9:26 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 AM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NNW PRETTY PRAIRIE    37.79N 98.03W
05/31/2021  M2.54 INCH       RENO               KS   CO-OP OBSERVER

            24 HOUR TOTAL THROUGH 7AM.

&&

ADK
Local storm report, May 31, 9:31 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
931 AM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       5 N CHENEY              37.70N 97.78W
05/31/2021  M2.25 INCH       SEDGWICK           KS   CO-OP OBSERVER

            24 HOUR TOTAL THROUGH 730AM.

&&
Special weather statement, May 31, 10:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1012 AM CDT Mon May 31 2021

KSZ083-311600-
Sedgwick KS-
1012 AM CDT Mon May 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Sedgwick County in south central Kansas...

* Until 1100 AM CDT.

* At 1009 AM CDT...National Weather Service Doppler radar was
  tracking showers with locally heavy rainfall along a line
  extending from near Valley Center to near Haysville...and moving
  north-northeast at 15 mph.

  These showers were producing rainfall rates over 2 inches per hour
  and will produce localized street flooding and ponding of water on
  roadways.

* Locations impacted include...
  Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire,
  Downtown Wichita, Kechi, Eastborough, East Wichita, Northeast
  Wichita, Mcconnell Air Force Base, South Wichita, Oaklawn and
  Jabara Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall rates are occurring with these showers, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3791 9717 3754 9725 3753 9744 3791 9740
TIME...MOT...LOC 1510Z 201DEG 15KT 3786 9734 3754 9738

DARMOFAL

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.